Corticosteroids: rare risk of central serous chorioretinopathy with local as well as systemic administration

Central serous chorioretinopathy is a retinal disorder that has been linked to the systemic use of corticosteroids. Recently, it has also been reported after local administration of corticosteroids via inhaled and intranasal, epidural, intra-articular, topical dermal, and periocular routes.

Advice for healthcare professionals:

  • advise patients to report any blurred vision or other visual disturbances during corticosteroid treatment
  • consider referral to an ophthalmologist for evaluation of possible causes if a patient presents with vision problems
  • report suspected adverse reactions to us on a Yellow Card

Background

Corticosteroids are indicated for a wide variety of indications in the treatment or suppression of inflammatory and allergic disorders, commonly including:

  • asthma and allergic rhinitis
  • systemic inflammatory disorders, for example, rheumatoid arthritis
  • skin conditions, for example, eczema

Central serous chorioretinopathy

Central serous chorioretinopathy (CSCR) is characterised by the accumulation of subretinal fluid at the posterior pole of the fundus, ultimately causing retinal detachment. CSCR typically affects one eye only and can cause vision to be blurry and distorted, with objects often appearing smaller and distorted in the affected eye. Patients may also have difficulty with bright lights and contrast sensitivity.

Although the exact mechanism that leads someone to develop CSCR is unknown, several possible risk factors have been described, including use of systemic corticosteroids, pregnancy, and Cushing’s syndrome.1 These risks are thought to be associated with the effect of cortisol on the eye.

CSCR has recently also been described after local administration of corticosteroids via inhaled and intranasal, epidural, intra-articular, topical dermal, and periocular routes.2 3 4 5 6 It is a rare side effect that occurs with all formulations.

Although blurred vision is a symptom of CSCR, it is also an established side effect of steroid treatment. The causes of blurred vision are various and can also include cataract and glaucoma.

Inform patients they should report any vision problems or disturbances. If a patient who has received local treatment with a corticosteroid presents with visual symptoms, consider referral to an ophthalmologist for evaluation of possible causes.

Article citation: Drug Safety Update volume 11 issue 1, August 2017: 2.

  1. Royal National Institute of Blind People. Central Serous Retinopathy. Accessed August 2017. 

  2. Chan LY, et al. Localized topical steroid use and central serous retinopathy. J Dermatolog Treat 2016; 27: 425–26. 

  3. Ricketti PA, et al. Central serous chorioretinopathy secondary to corticosteroids in patients with atopic disease. Allergy Asthma Proc 2015; 36: 123–29. 

  4. Kleinberger AJ, et al. Bilateral central serous chorioretinopathy caused by intranasal corticosteroids: a case report and review of the literature. Laryngoscope 2011; 121: 2034–37. 

  5. Tliba A, et al. Central serous chorioretinopathy secondary to epidural corticosteroid infiltration. Tunis Med 2016; 94: 166 

  6. Balakrishnan S, et al. Sudden loss of visual acuity following intra-articular steroid injection in to the knee joint: a case report. Cases J 2008; 1: 428. 

Published 15 August 2017